New York, 2003

Ice Storm and Heavy Snow in New York, April 4 to 5, 2003

April 4 to 5, 2003 · NWS BUF · 11 events in 11 counties and zones

Low pressure over Illinois brought a mix of wintry weather to parts of the Genesee Valley, the Finger Lakes and the North Country. Across the North Country the precipitation mainly fell as snow mixed with sleet at times.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$29 million
Crop damage
$8.6 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure over Illinois brought a mix of wintry weather to parts of the Genesee Valley, the Finger Lakes and the North Country. Across the North Country the precipitation mainly fell as snow mixed with sleet at times. Nine to twelve inches accumulated over the higher elevations. Across the Genesee Valley and the Finger Lakes, the precipitation fell mainly as freezing rain. Up to an inch of ice accumulation was measured. Hardest hit areas were eastern Monroe, Wayne and northern Cayuga counties. A Federal Disaster Declaration included Livingston, Monroe, northern Cayuga, Ontario, Orleans, Oswego, and Wayne counties. The heavy ice accumulation downed trees, limbs and power and telephone lines. Over 175000 customers lost power. In some cases power outages lasted for up to one week. Schools and businesses closed for several days. Over 100 shelters were opened to house people without utilities. The falling trees and power poles produced a significant amount of damage to structures and automobiles. In Cato, northern Cayuga county, a sixty-year-old woman was killed when an ice-laden maple tree fell onto and crushed the pickup truck she was sitting in. Agriculturally, fruit trees were severely damaged, especially the tart cherry trees in Wayne county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 4, 4:10 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 4, 4:10 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
410 AM EST FRI APR 4 2003

...SERIOUS ICING PROBLEMS EXPECTED ACROSS THE SOUTH SHORE OF LAKE
ONTARIO TODAY INTO PART OF TONIGHT...

A SOLID AREA OF FREEZING RAIN CONTINUES TO HUG THE SOUTH SHORE OF
LAKE ONTARIO EARLY THIS MORNING. SPOTTER REPORTS INDICATE ICE
ACCUMULATIONS OF ONE QUARTER TO ONE HALF INCH...WITH MONROE COUNTY
BEING THE HARDEST HIT. ACROSS THE NORTH COUNTRY...THE PRECIPITATION
IS FALLING AS STEADY SNOW. THE REST OF AREA IS MAINLY DRY.

AREA RADARS SHOW A STEADY STREAM OF PCPN MOVING EAST FROM MICHIGAN
AND SOUTHERN ONTARIO AS STRONG MOISTURE CONVERGENCE CONTINUES ALONG
THE TIGHT 850 MB THERMAL GRADIENT. THE STEADIEST FREEZING RAIN WILL
CONTINUE OVER OUR SOUTHERN LAKE ONTARIO COUNTIES THIS MORNING BEFORE
THE PCPN FILLS IN TOWARD THE SOUTH DURING THE AFTERNOON. SOME
LOCATIONS NEAR THE LAKE ONTARIO SHORE COULD SEE TOTAL ICE
ACCUMULATIONS AROUND AN INCH BY THIS EVENING. GENERAL ICE
ACCUMULATIONS OF ONE TENTH TO QUARTER INCH ARE EXPECTED FARTHER TO
THE SOUTH. THE MAIN EXCEPTION  WILL BE ACROSS THE SOUTHERN TIER
WHERE TEMPERATURES WILL BE WARM ENOUGH FOR JUST RAIN.

THE PERSISTENT NORTHEAST FLOW WILL CONTINUE TO CHANNEL NEAR FREEZING
TEMPERATURES ACROSS MUCH OF THE FA THROUGH AT LEAST EARLY TONIGHT.
THIS WILL LEAD TO ADDITIONAL ACCUMULATIONS OF ICE...ESPECIALLY
ACROSS PARTS OF THE LOWER GENESEE VALLEY AND THE FINGER LAKES.

EAST OF LAKE ONTARIO...THE TEMPERATURES PROFILE WILL STAY COLD
ENOUGH TO GENERATE MAINLY SNOW TODAY. ADDITIONAL ACCUMULATIONS OF 4
TO 8 INCHES ARE LIKELY ACROSS THIS AREA.

THE INCREASING SOUTHWEST FLOW AHEAD OF THE APPROACHING LOW WILL
RESULT IN A GRADUAL WEST TO EAST CHANGEOVER TO RAIN TONIGHT. EAST OF
LAKE ONTARIO...TEMPERATURES WILL REMAIN COLD ENOUGH FOR A SNOW/SLEET
MIX WITH ADDITIONAL ACCUMULATIONS OF 3 TO 6 INCHES EXPECTED.

RAIN SHOWERS WILL LINGER ACROSS MOST OF THE AREA SATURDAY MORNING
BEFORE COLDER AIR FILERS IN BEHIND THE LOW DURING THE
AFTERNOON...CHANGING THE RAIN TO SNOW. SINCE THE DEEPEST MOISTURE IS
FORECAST TO BE EAST OF MOST OF OUR FA WHEN THE CHANGEOVER TO SNOW
OCCURS...MOST OF THE AREA WILL SEE LITTLE OR NO ACCUMULATION OF SNOW
ON SATURDAY.

THE CYCLONIC FLOW AROUND THE DEPARTING LOW COMBINED WITH ADDED LIFT
FROM THE 500 MB SHORT WAVE WILL GENERATE A FEW MORE SNOW SHOWERS
ACROSS THE FINGER LAKES AND NORTH COUNTRY SATURDAY NIGHT.

THE SURFACE RIDGE BUILDING IN FROM SOUTHERN ONTARIO WILL BRING DRY
BUT CHILLY CONDITIONS ON SUNDAY.

.BUF...WINTER STORM WARNING TODAY AND TONIGHT NYZ003>008.
       WINTER WEATHER ADVISORY TODAY INTO EARLY TONIGHT
       NYZ010>014
       WINTER WEATHER ADVISORY THIS MORNING NYZ019

TJP
Hazardous weather outlook, Apr 4, 5:18 AM EST, 2 hours 59 minutes before
NYZ001>008-010>014-019>021-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

SERIOUS ICING CONDITIONS EXPECTED SOUTH OF LAKE ONTARIO TODAY.

VERY MOIST AND RELATIVELY MILD AIR OVERRUNING COLD AIR AT THE
SURFACE WILL GENERATE FREEZING RAIN ACROSS MOST LOCATIONS NORTH OF
THE SOUTHERN TIER. GENERAL ICE ACCUMULATIONS OF ONE QUARTER TO ONE
HALF INCH ARE EXPECTED...BUT ONE HALF INCH TO ONE INCH OF ICE IS
POSSIBLE FOR AREAS CLOSE TO THE LAKE ONTARIO SHORE.

THE FREEZING RAIN WILL GRADUALLY CHANGE TO RAIN TONIGHT AS WARMER
AIR MOVES IN FROM THE WEST. ADDITIONAL ICE ACCUMULATIONS OF ONE
TENTH TO ONE QUARTER ARE POSSIBLE.

EAST OF LAKE ONTARIO...THE AIR WILL BE COLD ENOUGH TO PRODUCE SNOW
WITH ACCUMULATIONS OF 4 TO 8 INCHES EXPECTED TODAY. THE SNOW WILL
MIX WITH SLEET TONIGHT AND ACCUMULATE ANOTHER 3 TO 6 INCHES.

DUE TO THE FREEZING RAIN AND SNOW...A WINTER STORM WARNING IS IN
EFFECT FOR NIAGARA...ORLEANS... MONROE...WAYNE...NORTHERN CAYUGA...
OSWEGO...JEFFERSON AND LEWIS COUNTIES TODAY AND TONIGHT. A WINTER
WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR
ERIE...GENESEE...WYOMING...LIVINGSTON AND ONTARIO COUNTIES. A WINTER
WEATHER ADVISORY IS IN EFFECT THIS MORNING FOR CHAUTAUQUA COUNTY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS FOR FREEZING RAIN AND SNOW REPORTS EAST OF LAKE
ONTARIO WILL BE GREATLY APPREACIATED.

TJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 ice storm, 2 heavy snow. Local standard time, as filed.

Ice Storm, Monroe

When
April 4, 8:17 AM EST
Where
Monroe forecast zone
Property damage
$12 million
Crop damage
$1.5 million
Reported by
LAW ENFORCEMENT
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Ice Storm, Wayne

When
April 4, 8:17 AM EST
Where
Wayne forecast zone
Property damage
$5.0 million
Crop damage
$5.0 million
Reported by
LAW ENFORCEMENT
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Ice Storm, Northern Cayuga

When
April 4, 8:26 AM EST
Where
Northern Cayuga forecast zone
Deaths
1 direct, 0 indirect
Property damage
$2.3 million
Crop damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Heavy Snow, Jefferson

When
April 4, 8:30 AM EST
Where
Jefferson forecast zone
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Ice Storm, Oswego

When
April 4, 8:40 AM EST
Where
Oswego forecast zone
Property damage
$3.0 million
Crop damage
$750,000
Reported by
AMATEUR RADIO
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Ice Storm, Orleans

When
April 4, 12:40 PM EST
Where
Orleans forecast zone
Property damage
$1.0 million
Crop damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

Ice Storm, Niagara

When
April 4, 2:00 PM EST
Where
Niagara forecast zone
Property damage
$500,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Ice Storm, Genesee

When
April 4, 3:00 PM EST
Where
Genesee forecast zone
Property damage
$750,000
Crop damage
$50,000
Reported by
NEWSPAPER
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

Heavy Snow, Lewis

When
April 4, 4:05 PM EST
Where
Lewis forecast zone
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

Ice Storm, Livingston

When
April 5, 2:00 AM EST
Where
Livingston forecast zone
Property damage
$1.0 million
Crop damage
$150,000
Reported by
NEWSPAPER
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

Ice Storm, Ontario

When
April 5, 2:00 AM EST
Where
Ontario forecast zone
Property damage
$3.0 million
Crop damage
$600,000
Reported by
NEWSPAPER
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Northern Cayuga2003-04-0460FemaleVehicle/Towed TrailerDirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352197, 5352198, 5352199, 5352200, 5352201, 5352202, 5352203, 5352204, 5352205, 5352206, 5352207.